Allergy medications could be interfering with your sex life, but how? (Photo: David Cook)
The question: I’ve heard that a lot of prescriptions can mess with my erection. What about allergy meds?
The expert: Darius A. Paduch, M.D., Ph.D., director of sexual health and medicine at Weill Cornell Medical College
When it comes to sex in the spring, you really might have to choose between subduing your stuffy nose and getting it up.
"Histamine blockers may act both centrally in the brain and directly on the penis, leading to a decreased quality of erections in some men," Paduch says.
As you’re probably well aware, no matter how much they claim to be nondrowsy, antihistamines (think: Allegra, Benadryl, Claritin, and Zyrtec) can sometimes make you feel tired and just plain out of it. That’s because the pills also have a suppressive effect on the central nervous system, which can interfere with your body’s normal processing of this-should-turn-you-on cues.
Plus, research, including one study in the British Journal of Urology, shows that histamines (not to be confused with antihistamines) actually spur erections by acting on the corpus cavernosum, a spongy strip of tissue that runs up the shaft and soaks up blood to help make you hard.
"What I observe more commonly in patients is that antihistamines are often combined with Sudafed, a known vasoconstrictor that leads to decreased blood flow to the penis and suppresses erections," Paduch says.
So if you notice things going soft this allergy season, Paduch recommends avoiding antihistamines combined with Sudafed (a.k.a. pseudoephedrine). Hopefully, the script can help you score everything you want from spring—in both the bedroom and the great outdoors.
By K. Aleisha Fetters
More from DETAILS: